I have been on Tamoxifen for 11 months and, apart from odd 'senior moments', thinning hair and mild flushing, don't seem to be suffering too badly with SEs. However, as I declined chemo, I was also put on Zoladex injections into the stomach. I have mine every 12 weeks, but many people have them every 4. This switches off the production of oestrogen, so it should make me menopausal within a couple of years, then I will switch to an aromatase inhibitor instead of the Tamoxifen. As there are several AIs, it's easier to find one which causes least SEs.
If it is the blocking of the oestrogen that is giving you the SEs, obviously Zoladex will only make matters worse, but if it is the Tamoxifen itself, then Zoladex and AIs may be the way to go for you. It's certainly worth discussing your options with your BCN and onc. Although I strongly believe in quality of life over quantity, you don't want to put yourself in a position where you regret not taking prevenative medication.
Ohdeardear, I totally understand what you are saying. I am 51 and premenopausal and been taking tamox for 8 months. I had lumpectomy last September, 2 nodes taken out which were clear and 20 sessions of rads. I have gained a stone in weight with the tamox but the worst was the joint stiffness and joint pain. I saw my onc about 6 weeks ago and as he said my prognosis was good I asked if I could stop taking the tamox because I was sruggling so much with the joint pain. He said it was a definitve side effect of the drug but he wanted me to continue with it as I should be doing everything in my power not to get "it" back again. I have always kept myself fit and played tennis, squash 4 times a week and also step/body pump classes once a week. I have massively struggled to continue with this due to the pain - particularly in my knees. The onc said I could try taking glucosamine tablets which I have been for the last 6 weeks although I do not think they are making any difference. I asked if there was an alternative to the tamox and he said there was an injection in the stomach I could have but the side effects of that was also joint pain. Anyway, the longshot is two weeks ago I got so fed up of not being able to play the sport I love I stopped taking the tamox and how fantastic do I feel now!! I am no longer walking like a 90 year old and played 3 hours of tennis yesterday with no problems at all. I too feel like I am back to my usual self and cannot face the thought of going back on tamox. The onc did say that if I did stop taking it I was to speak to my BCN and tell her straightaway - I have not done that yet as feel a "telling off" coming on but I shall do probably this week - at the moment I am just thoroughly enjoying feeling so great!!
I have now been off tamoxifen for 2 weeks (waiting for gyne appointments) I feel soo back to my old self and so good I really do not think I can go back to taking the 'poison' again.
Has anyone else said 'no to tamoxifen' I had only been on it 5 months the nausea and palpitations were becoming intolerable. I was at a point where I felt I would have to give up my job as I was making so many mistatkes and no longer able to concentrate at all. I just wanted get out of that living hell. Now i have I really don't feel like going back there.
Aticles on the efficacy of Tamoxifen seem variable does anyone have any info? or advice?
Hi Ohdeardear, I am also under 50 and was taken off tamoxifen after 2 years for gynae problems. Thought I might not go on it and was told that as I was dx fairly early stage that I might not take anything - something which I realised scared me.
There are other options though, even for menopausal women. I know women who have been treated in various ways to make them post menopausal so that they can then take one of the other AI hormone treatments such as Letrazole or Arimidex. This Wuppertal done with Zoladex injections to shut down the ovaries temporarily or even oopherectomy - removing the ovaries. In fact, after further investigations, I was put back onto tamoxifen.
They weigh up the options for each individual and work out the best treatment, but it isn't that uncommon to switch from tamoxifen to something else xx
I was diagnosed stage 1 BC in Ocotber 12, surgery and Rt was all ok. Been on tamoxifen for 5 months, and felt increasingly terrible, very tired, mentally incompetent (making mistakes at work) feeling sick, swollen ankles. This progressed to constnat 'pulsing' under the ribs and feeling sick and unable to eat. Have been referred to Gynne for exam and told to stop tamoxifen until appointment and WOW after 2 days tamox free pulsing under ribs gone, able to eat, no longer feeling sick and tired back to old self raring to go and feeling great. I really can't believe the difference, the old me is still there.
I really don't think I can go back to the tamox. Has anyone else been in this sitaution? Are there any alternatives? and has anyone found these to be better?
I am 50 and premenopausal (at present)